Chemotherapy drug can cause permanent hearing loss in young children with cancer

The chemotherapy drug cisplatin is an effective cancer treatment for many children with cancer, but unfortunately can cause permanent hearing loss. Results of a new study show that the hearing of very young children is affected early on during treatment and to a greater extent than that of older children. The findings are published early online by Wiley in CANCER, a peer-reviewed journal of the American Cancer Society.

Previous studies have shown that up to 60% of children treated with cisplatin have hearing loss. To evaluate the course of cisplatin-related hearing loss, Dr. Bruce Carleton, PharmD, an investigator and director of the Pharmaceutical Outcomes Program at BC Children’s Hospital in Vancouver, British Columbia, and colleagues collected data from 368 Canadian pediatric cancer patients who received cisplatin and underwent a total of 2,052 audiological assessments. All patients were off cisplatin within three years of starting the medication.

Three years after treatment initiation, 75% of patients 5 years and 48% of patients >5 years had cisplatin-related hearing loss. Three months and one year after starting therapy, 27% and 61% of patients had cisplatin-related hearing loss 5 years, respectively. A higher total dose of cisplatin at three months, concomitant prescriptions of the chemotherapy drug vincristine, and a longer duration of co-administered antibiotics worsened cisplatin-related hearing loss over time.

The authors noted that the underlying mechanism explaining the increased incidence of cisplatin-related hearing loss in young children remains unclear, but maturing structures in the ear may be more vulnerable to the toxic effects of cisplatin.

“Audiologic monitoring with each cycle of cisplatin treatment will allow research to progress more quickly to uncover the mechanistic basis for why younger children are more vulnerable to hearing loss and how best to protect hearing while receiving this life-saving therapy,” said Dr. . Carleton, who is also a professor at the University of British Columbia’s Faculty of Medicine and director of the Therapeutic Evaluation Unit at the Provincial Health Service.

Penelope Brock, MD, PD, MA, of Great Ormond Street Hospital in London, wrote an editorial accompanying the study. She said the work “comes from an outstanding international collaboration between audiologists and oncologists and provides new insight into this extremely serious, life-changing direct effect of cisplatin on children.”

Source:

Reference magazine:

Meijer, A., et al. (2021) The cumulative incidence of cisplatin-induced hearing loss in young children is higher and develops early during therapy compared to older children, based on 2,052 audiological assessments. Cancer. doi.org/10.1002/cncr.33848.

Comments are closed.